Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 29, NWS Melbourne, FL

April 18, 2021

NWS Melbourne, FL issued this special marine warning at Apr 18, 2021, 10:26 AM EDT. It was in force for 94 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2021, 10:26 AM EDT (14:26 UTC)
Expired
Apr 18, 2021, 12:00 PM EDT
In force
94 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Jacksonville radar (KJAX), 143 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 10:41 AM EDTHAIL 1.53 S Flagler Beach, FLBROADCAST MEDIA RELAYED PHOTOS OF UP TO PING PONG SIZE HAIL SHARED THROUGH SOCIAL MEDIA NEAR JOHN ANDERSON HWY AND WALTER BROADMAN RD
Apr 18, 10:41 AM EDTHAIL 16 Nnw Ormond By The Sea, FLTRAINED SPOTTER REPORTED 0.5 INCH TO 1 INCH HAIL ALONG THE VOLUSIA/FLAGLER COUNTY LINE, BUT ON THE VOLUSIA SIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 2.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

985 
WHUS52 KMLB 181426
SMWMLB
AMZ550-570-181600-
/O.NEW.KMLB.MA.W.0029.210418T1426Z-210418T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
1026 AM EDT Sun Apr 18 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Flagler Beach to Volusia-Brevard County Line 0-20 nm...
  Flagler Beach to Volusia-Brevard County Line 20-60 nm...

* Until noon EDT.

* At 1025 AM EDT, a strong thunderstorm was located 14 nm southwest
  of Palm Coast, moving east at 35 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher 
           waves...lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Ormond-By-the-Sea, Ormond Beach, Holly Hill, Beverly Beach and
  Daytona Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 2948 8036 2919 8023 2913 8098 2942 8113
      2943 8110 2943 8112 2944 8111 2945 8111
      2945 8112 2946 8112 2946 8113 2948 8081
TIME...MOT...LOC 1425Z 271DEG 35KT 2938 8135 

HAIL...<.75IN
WIND...>34KTS

$$

Smith
1 follow-up statement
216 
FZUS72 KMLB 181505
MWSMLB

Marine Weather Statement
National Weather Service Melbourne FL
1105 AM EDT Sun Apr 18 2021

AMZ550-570-181600-
/O.CON.KMLB.MA.W.0029.000000T0000Z-210418T1600Z/
1105 AM EDT Sun Apr 18 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL NOON EDT...

For the following areas...
Flagler Beach to Volusia-Brevard County Line 0-20 nm...
Flagler Beach to Volusia-Brevard County Line 20-60 nm...

At 1105 AM EDT, a severe thunderstorm was located near
Ormond-By-the-Sea, moving east at 35 knots.

HAZARD...Wind gusts 34 knots or greater and large hail.

SOURCE...Radar indicated.

IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher 
         waves...lightning and heavy downpours. Make sure all on 
         board are wearing life jackets. Return to safe harbor if 
         possible. Large hail could result in injury and damage to 
         boats.

Locations impacted include...
Ormond-By-the-Sea, Ormond Beach and Holly Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 2948 8036 2919 8023 2913 8098 2942 8113
      2943 8110 2943 8112 2944 8111 2945 8111
      2945 8112 2946 8112 2946 8113 2948 8081
TIME...MOT...LOC 1505Z 271DEG 35KT 2937 8094 

HAIL...>.75IN
WIND...>34KTS

$$

Smith

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Apr 18, 10:17 AM EDT, 9 minutes earlier.

Area forecast discussion, Apr 18, 10:17 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1017 AM EDT Sun Apr 18 2021

.DISCUSSION...
Morning fog has dissipated but low clouds continue across east
central FL. A few showers have developed over Lake and Putnam
counties and are moving to the northeast and east this morning.
This is just the beginning of an active few days in store for our
area. As a frontal boundary lingers and moves north and south
over the area, rounds of showers and storms will affect mainly the
northern counties from Lake-Volusia to Orange, Seminole and
northern Brevard. These storms will produce occasional to frequent
lightning, heavy rain amounts of one to two inches, as well as
wind gusts up to 45 to 50 mph and small hail. For Okeechobee and
Treasure Coast counties, activity will be limited if any and
consist of showers later this afternoon.

&&

.AVIATION...
Low cigs have affected some of the terminals and it should improve
this morning across the KVRB-KSUA. However, as the day progresses,
SHRA will move in across the northern sites of KLEE, KDAB, KSFB
with TSRA impacting these sites late this morning and afternoon.
This activity will then impact KMCO/KISM and possibly KTIX. From
KMLB-KSUA, low confidence of timing and coverage decreases from
north to south. Amendments will be issue as activity evolves.

&&

.MARINE...
Winds this morning were 10-15 knots with seas 2-3 ft. However, as
convection over east central FL reaches the Atlantic waters, scattered
to numerous showers and some embedded lightning storms will reach
mainly the waters north of Port Canaveral into the evening. These
will locally increase winds and seas. For the nearshore waters, a
lingering swell of 10-11 seconds will keep choppy conditions near
inlets.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  64  75  63 /  80  80  80  60
MCO  88  68  78  66 /  70  70  80  60
MLB  88  68  82  67 /  40  60  80  60
VRB  90  70  85  66 /  30  50  80  60
LEE  83  67  75  65 /  80  80  80  60
SFB  84  66  77  65 /  70  80  80  60
ORL  86  69  79  67 /  70  80  80  60
FPR  91  67  86  67 /  20  40  70  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Smith/Leahy/Haley
Hazardous weather outlook, Apr 18, 3:12 AM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
312 AM EDT Sun Apr 18 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
312 AM EDT Sun Apr 18 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Locally heavy showers and a few lightning storms will move
eastward across central Florida this morning, and through the
afternoon with development somewhat southward with time. The
primary threats within any storms which develop will be occasional
to frequent cloud to ground lightning, small hail and storm wind
gusts up to 45 mph.

The main areas for storms will continue to be Lake and Volusia
counties, with eventual development toward Kissimmee, metro
Orlando and portions of the Space Coast during the afternoon into
early evening.

.FLOOD IMPACT...
Accumulation of rainfall from successive rounds of precipitation
will lead to standing water in low spots and along roadways mainly
north of Kissimmee and metro Orlando. These low spots will create
possible driving hazards, as rain amounts of 1 to 2 inches will
be possible locally by this evening.

.RIP CURRENT IMPACT...
Ocean conditions will produce a Moderate Risk of rip currents
today at Atlantic coast beaches. Always swim within sight of a
lifeguard, and do not swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Locally gusty winds from morning to afternoon storms may affect
the larger inland lakes and then push offshore of the Volusia and
Brevard coasts during this afternoon mainly north of Port Canaveral.
Any storms will be capable of producing briefly strong winds, and
occasional to frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
High coverage of showers and storms will continue early in the
week across the northern counties, then spread southward across
all of east central Florida through Monday and Tuesday. A stalled
surface front will provide the focus for several rounds of
potentially heavy rainfall and minor flooding of streets and
poorly drained low lying areas. Event rain totals of 3 to 4 inches
will be possible in some areas the first half of the week.

A Moderate Risk of rip currents is expected at area beaches
early this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Pendergrast

In the hours before

Special weather statement, Apr 18, 10:14 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1014 AM EDT Sun Apr 18 2021

FLZ041-044-141-181515-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
1014 AM EDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND NORTHERN
VOLUSIA COUNTIES UNTIL 1115 AM EDT...

At 1013 AM EDT, Doppler radar was tracking a strong thunderstorm near
Crescent City, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, South Daytona and Holly
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8107 2910 8090 2911 8099 2914 8164
      2928 8164 2932 8168 2938 8145 2940 8142
      2926 8142 2927 8115 2941 8116
TIME...MOT...LOC 1413Z 271DEG 35KT 2938 8151

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:40 PM EDTSpecial Weather StatementMLBFlagler35 min
Apr 17, 8:44 PM EDTSpecial Marine WarningMLB61 min
Apr 18, 10:14 AM EDTSpecial Weather StatementMLBFlagler61 min
Apr 18, 7:13 PM EDTSpecial Weather StatementMLBVolusia47 min
Apr 18, 7:57 PM EDTSpecial Weather StatementMLBVolusia63 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.